Adults and children who use skin numbing creams to dull the pain of injuries or cosmetic procedures were urged to be cautious when using the products.
The U.S. Food and Drug Administration (FDA) issued a warning February 6 alerting consumers that the skin creams can cause life-threatening side effects, including irregular heartbeats, seizures and even death. The FDA urged people using these products to first consult with their physician and to ask about proper application.
Topical anesthetics are commonly used before and after medical and cosmetic procedures (tattoos and tattoo removal, dermabrasion, laser hair removal) to relieve pain. These gels, creams and ointments contain such anesthetic drugs as lidocaine, tetracaine, benzocaine and prilocaine. In addition to pain relief, the products help ease burning and itching caused by a variety of conditions.
The consumer alert came after the FDA reported the deaths of two women—ages 22 and 25—who used topical anesthetics following laser hair removal treatments. Both women followed the instructions of the persons performing the procedures and wrapped their legs with plastic wrap to increase the cream's numbing ability. Both women had seizures, went into comas and later died from the toxic effects of the medications in the creams. The FDA noted that the creams were formulated by pharmacies and contained high concentrations of the drugs lidocaine and tetracaine, common anesthetics used in topical creams, ointments and gels.
Authorities were concerned about the creams because although some are prescribed by physicians as part of medical care, some products are available without prescription and are used by people who are not supervised by healthcare professionals. This increases the risk that people will apply too much of the creams and increase their toxic effects. The FDA has received reports of slowed or stopped breathing, irregular heart beats, seizures and coma in both adults and children using the product. The reports involved people using the creams for approved and unapproved conditions.
The medications in the creams are absorbed by the skin and act to block pain sensations. However, these drugs can pass into your bloodstream and, in large concentrations, cause serious side effects. The chances of these harmful effects increase if large amounts of numbing creams are used, if they are allowed to remain on the skin for long periods of time or if they are applied over areas where the skin is already irritated (such as from a rash or wound). Elevated skin temperatures, which may occur from wrapping the skin or using a heating pad, can also increase absorption of the anesthetic.
The FDA recommends consumers consider the following when using topical numbing products: